Medicines for GERD
Gastroesophageal reflux disease (GERD) can be treated with medicine. This may be done with a medicine you can buy over the counter. Or it may be done with a medicine that your healthcare provider has to prescribe. In some cases, both types may be used. Your provider will tell you what is best for your symptoms.
Antacids work to weaken the acid in your stomach and can give you quick relief. You can buy many of them with no prescription. Antacids can be high in sodium. This may be a problem if you have high blood pressure. Some antacids also have aluminum. This should be avoided if you have long-term (chronic) kidney disease. So check with your provider first. Take antacids only when you need to, as advised by your provider.
Side effects: Constipation, diarrhea. If you take too much medicine, it can cause calcium to build up.
H-2 blockers cause the stomach to make less acid. They are often used both on demand as symptoms occur, and daily to keep symptoms away. Your provider may prescribe them if antacids don’t work for you. You can buy some of them over the counter. These come in a lower dosage.
Side effects: Confusion in older adults
These also cause the stomach to make less acid. They reduce stomach acid more than H-2 blockers. They may be used for a short time, or longer to treat certain conditions. You can buy some of them over the counter. Or your provider may prescribe them. They help control GERD symptoms.
Side effects: Belly (abdominal) pain, diarrhea, upset stomach (nausea). Possible other side effects linked to long-term use and high doses.
These medicines affect the movement of the digestive tract. They may be recommended if your stomach is emptying too slowly. But in most cases they are not recommended for treating GERD.
Side effects: Tiredness, depression, anxiety, problems with physical movement, belly cramps, constipation, diarrhea, a jittery feeling
Medicines to avoid
Don’t take aspirin without your provider’s approval. And don’t take a nonsteroidal anti-inflammatory drug (NSAID), such as ibuprofen. These reduce the protective lining of your stomach. This can lead to more GERD symptoms. Check with your provider or pharmacist before taking a new medicine.